Alert archive / Maryland / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 37, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at Apr 21, 2000, 12:49 PM EDT for Dorchester County, Maryland. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Apr 21, 2000, 12:49 PM EDT (16:49 UTC)
- Expired
- Apr 21, 2000, 1:20 PM EDT
- In force
- 31 min
- Issued by
- NWS Wakefield, VA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Dorchester County, MD
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 21, 12:00 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 4.8 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 681 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 287 m²/s²
- 0-3 km storm-relative helicity
- 286 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
116 WUUS51 KAKQ 211650 SVRAKQ MDC019-211720- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE 1249 PM EDT FRI APR 21 2000 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DORCHESTER COUNTY IN SOUTHEAST MARYLAND * UNTIL 120 PM EDT * AT 1249 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES NORTH OF BLACKWATER NATIONAL WILDLIFE REFUGE...OR ABOUT 4 MILES SOUTHEAST OF CHURCH CREEK...MOVING NORTHEAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR SECRETARY AND LINKWOOD AT 1255 PM EDT EAST NEW MARKET AT 100 PM EDT HURLOCK AND BEULAH AT 105 PM EDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF NICKELS AND WINDS UP TO 60 MILES AN HOUR. FREQUENT DEADLY CLOUD-TO-GROUND LIGHTNING IS ALSO EXPECTED. THIS IS A DANGEROUS STORM. SEEK A STURDY SHELTER IMMEDIATELY LAT...LON 3850 7623 3837 7606 3861 7571 3873 7585 $$ SAMMLER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 10:15 AM EDT, 2 hours 34 minutes earlier.
Area forecast discussion, Apr 21, 10:15 AM EDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 1015 AM EDT FRI APR 21 2000 LTL CHG TO ERYR FORECAST. PRIMARY CONCERN NEXT 6-12 HRS WILL BE SVR POTENTIAL ALG/AHD OF CDFNT. FNT CURRENTLY NR A CHO-LYH-MTV-JUST E OF HKY LN...MOVG E 20 KT OR SO. AMS AHD OF FNT MOIST AND UNSTBL... WITH SNDINGS INDCG LIFTED INDICES ARND -6 PSBL WITH TEMPS IN THE MID 70S. STEEP LAPSE RATES ABV 800 MB ON 12Z GSO RAOB INDC POTENTIAL FOR STG UPDRAFTS/LRG HAIL WITH STMS. DMGG WINDS ALSO PSBL AS MID LVL WINDS PLENTY STG. ALSO...LOW LVL WIND PROFILES APPR FVRBL FOR ROTATING CELLS/PSBL TORNADOES. TWO PRIMARY QUESTIONS THAT NEED TO BE ANSWERED ARE...WILL ATMOS ACHIEVE ADEQUATE INSTBY THROUGH HEATING...AND WILL CAP INVOF 850-800 MB BE BKN?? ATTM...THINK MIXING WILL ALLOW SOME HEATING TO OCCUR AND HAVE WORDED FCST TO BE VRBLY CLDY ALL AREAS XCP DELMARVA. THIS SHOULD ALLOW CAP TO BE BKN WITH LO LVL FORCING FM FNT. THINK IT COULD BE A BUSY AFTN. SVR WX PTNTL STATEMENT WILL BE UPDATED ARND 11 AM. IN GEN...GOING FCST LOOKS GOOD. HAVE ONLY TWEAKED SOME POPS/TEMPS IN 1ST PD...AND TIMING OF PCPN IN SECOND PD IN WRN AREAS OF CWFA. MARINE...SOME SLGT CHGS TO WIND DIRECTION. OTRW...NO CHGS TO CURRENT SCAS. .AKQ...SCA FM ATLC CSTL WATERS FENWICK ISLAND TO CURRITUCK BEACH LIGHT...SRN CHES BAY S OF SMITH PT...CURRITUCK SND. SAMMLER
In the hours before
Special weather statement, Apr 21, 11:00 AM EDT, 1 hour 49 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-212200- SEVERE WEATHER POTENTIAL STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 1100 AM EDT FRI APR 21 2000 ...THE THREAT OF SEVERE THUNDERSTORMS EXISTS THIS AFTERNOON AND EVENING ACROSS PORTIONS OF CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA...AND THE LOWER MARYLAND EASTERN SHORE. THUNDERSTORMS WILL SPREAD ACROSS THE REGION THIS AFTERNOON AND EVENING...AHEAD OF A COLD FRONT MOVING THROUGH THE CHARLOTTESVILLE ...LYNCHBURG AND DANVILLE VIRGINIA AREAS LATE THIS MORNING. THE AIRMASS AHEAD OF THE FRONT IS MOIST AND UNSTABLE. STRONG WINDS IN THE LOWER...MIDDLE AND UPPER PORTIONS OF THE ATMOSPHERE WILL PROVIDE ENOUGH SHEAR AHEAD OF THE FRONT FOR THUNDERSTORMS TO BECOME SEVERE. THUNDERSTORMS ARE EXPECTED TO DEVELOP BY NOON ACROSS PIEDMONT SECTIONS OF VIRGINIA AND NORTHERN NORTH CAROLINA...INTENSIFY...AND SPREAD EASTWARD DURING THE AFTERNOON. THESE STORMS WILL REACH THE LOWER MARYLAND EASTERN SHORE...TIDEWATER AND NORTHERN OUTER BANKS AROUND SUNSET. THE THREAT FOR DAMAGING WINDS...LARGE HAIL...AND ISOLATED TORNADOES EXISTS THROUGHOUT THE REGION THIS AFTERNOON AND EVENING. SEVERE WEATHER WATCHES ARE POSSIBLE BY EARLY AFTERNOON. SKYWARN STORM SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EVENING. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER UPDATES...AND POSSIBLE WATCHES AND WARNINGS. SAMMLER
Special weather statement, Apr 21, 11:47 AM EDT, 1 hour 2 minutes before
MDZ021-VAZ048-049-060>094-096-212100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 1147 AM EDT FRI APR 21 2000 ...SEVERE THUNDERSTORM WATCH NUMBER 192 IN EFFECT UNTIL 5 PM EDT... THUNDERSTORMS WILL SPREAD ACROSS THE REGION THIS AFTERNOON AND EVENING...AHEAD OF A COLD FRONT MOVING THROUGH THE VIRGINIA PIEDMONT. THE AIRMASS AHEAD OF THE FRONT IS MOIST AND UNSTABLE. STRONG WINDS IN THE LOWER...MIDDLE AND UPPER PORTIONS OF THE ATMOSPHERE WILL PROVIDE ENOUGH SHEAR AHEAD OF THE FRONT FOR THUNDERSTORMS TO BECOME SEVERE. THUNDERSTORMS ARE DEVELOPING ACROSS WESTERN AREAS OF THE VIRGINIA PIEDMONT AND ARE EXPECTED TO INTENSIFY...AND SPREAD EASTWARD DURING THE AFTERNOON. THESE STORMS WILL REACH THE LOWER MARYLAND EASTERN SHORE...TIDEWATER AND NORTHERN OUTER BANKS AROUND SUNSET. THE THREAT FOR DAMAGING WINDS...LARGE HAIL...AND ISOLATED TORNADOES EXISTS THROUGHOUT THE REGION THIS AFTERNOON AND EVENING. SKYWARN STORM SPOTTER IS BEING ACTIVATED THIS AFTERNOON AND EVENING. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER UPDATES...AND POSSIBLE WARNINGS. COBB
Special weather statement, Apr 21, 11:55 AM EDT, 54 minutes before
MDZ021-VAZ048-049-060>094-096-212100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 1155 AM EDT FRI APR 21 2000 ...SEVERE THUNDERSTORM WATCH NUMBER 192 IN EFFECT UNTIL 5 PM EDT... THIS INCLUDES THE FOLLOWING COUNTIES IN EAST-CENTRAL VIRGINIA... AMELIA BRUNSWICK CAROLINE CHARLES CITY CHESTERFIELD CUMBERLAND DINWIDDIE ESSEX FLUVANNA GLOUCESTER GOOCHLAND GREENSVILLE HANOVER HENRICO ISLE OF WIGHT JAMES CITY KING AND QUEEN KING WILLIAM LANCASTER LOUISA LUNENBURG MATHEWS MECKLENBURG MIDDLESEX NEW KENT NORTHUMBERLAND NOTTOWAY POWHATAN PRINCE EDWARD PRINCE GEORGE RICHMOND SOUTHAMPTON SURRY SUSSEX IN MARYLAND... DORCHESTER AND THE FOLLOWING INDEPENDENT CITIES IN VIRGINIA... COLONIAL HEIGHTS EMPORIA FRANKLIN HAMPTON HOPEWELL NEWPORT NEWS PETERSBURG POQUOSON RICHMOND SUFFOLK WILLIAMSBURG THUNDERSTORMS WILL SPREAD ACROSS THE REGION THIS AFTERNOON AND EVENING...AHEAD OF A COLD FRONT MOVING THROUGH THE VIRGINIA PIEDMONT. THE AIRMASS AHEAD OF THE FRONT IS MOIST AND UNSTABLE. STRONG WINDS IN THE LOWER...MIDDLE AND UPPER PORTIONS OF THE ATMOSPHERE WILL PROVIDE ENOUGH SHEAR AHEAD OF THE FRONT FOR THUNDERSTORMS TO BECOME SEVERE. THUNDERSTORMS ARE DEVELOPING ACROSS WESTERN AREAS OF THE VIRGINIA PIEDMONT AND ARE EXPECTED TO INTENSIFY...AND SPREAD EASTWARD DURING THE AFTERNOON. THESE STORMS WILL REACH THE LOWER MARYLAND EASTERN SHORE...TIDEWATER AND NORTHERN OUTER BANKS AROUND SUNSET. THE THREAT FOR DAMAGING WINDS...LARGE HAIL...AND ISOLATED TORNADOES EXISTS THROUGHOUT THE REGION THIS AFTERNOON AND EVENING. SKYWARN STORM SPOTTER IS BEING ACTIVATED THIS AFTERNOON AND EVENING. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER UPDATES...AND POSSIBLE WARNINGS. COBB
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 21, 5:52 PM EDT | Severe Thunderstorm Warning | AKQ | Worcester | 33 min |
| Apr 21, 6:19 PM EDT | Severe Thunderstorm Warning | AKQ | Somerset | 31 min |
| Apr 21, 6:57 PM EDT | Severe Thunderstorm Warning | AKQ | Somerset | 28 min |
| Apr 21, 7:11 PM EDT | Severe Thunderstorm Warning | AKQ | Wicomico | 29 min |
| Apr 21, 7:26 PM EDT | Severe Thunderstorm Warning | AKQ | Worcester | 44 min |
Nearby
Severe Thunderstorm Warnings in Maryland, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.